STDs Expert Forum
Scabies?
About This Forum:

The STD Forum is intended only for questions and support pertaining to sexually transmitted diseases other than HIV/AIDS, including chlamydia, gonorrhea, syphilis, human papillomavirus, genital warts, trichomonas, other vaginal infections, nongonoccal urethritis (NGU), cervicitis, molluscum contagiosum, chancroid, and pelvic inflammatory disease (PID). All questions will be answered by H. Hunter Handsfield, M.D. or Edward W Hook, MD.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Scabies?

Hi Dr.  I am worried about scabies. I am a 35 year old female. My last sexual encounter was 2 1/2 months ago and my partner was my best friend.  I have talked to him day and night for the past year so I know there haven't been any other sexual partners and we are now discussing a relationship.  

About 1 1/2 months ago I broke out in severe hives and I went to the ER.  I had angio edema and was given a steroid pack.  The dr thinks it may have been from my ace inhibitor which I had been taking for 2 yrs.  A few weeks ago I was having chest pain and went to the ER again. They kept me overnight for observation and did a full cardiac workup everything was fine. Four days ago I break out in hives again. I went to the doctor and she prescribed another steroid pack and said I may have chronic hives because we can't figure out what is causing them, she also referred me to an allergist.  I'm not sure what put this in my head but I kept thinking it was scabies. I realize I definitely have hives but now have another bad area that looks like prickley heat. Since I have hives all over my body I also have them in my pubic region.  Between my pubic area and my right thigh, in the fold, is a a rash that looks like scabies kind of. Last night it itched so I scratched the area so I guess it's possible that it's scratch marks but hard to tell. I put neosporin on it today so we'll see later how it is.  I think the stress of thinking about it is making me itch and my hives worse.  My questions are:

1. I'm not worried about scabies via a sexual encounter (unless I should be but I'm sure he would of told me since I have been his only partner in over a year) but from my one night stay in the hospital. How likely is it that a person can get scabies from bed linens or something else in a hospital?

2. What signs should I be on the look out for to see if it is scabies?  

3. Could scabies cause a hives breakout?

Thanks
Related Discussions
300980_tn?1194933000
If I were your doctor I too would have thought of your ACE inhibitor as the most likely culprit.  This is very common, even in persons who have been on the drugs for a while.  In some persons however, there can be recurrent hives for no obvious reason.   What I can say however is that your hives are not due to scabies.  While persons with scabies can get itchy rashes which are a real problem to deal with, scabies infection does not cause hives.

In addition, your risk of having gotten scabies fro hospital bed linen is zero as well.  Hospital bed linen in washed in very, very hot water which would certainly kill any scabies present and it is not re-used without washing.  

Finally, the signs of scabies are a gradually appearing rash which is typically limited in location to skin folds and friction areas such as between the webs of one's fingers, along the belt or panty line or occasionally in skin folds.  In persons with severe immunosuppression the rash of scabies can become generalized but you have to be quite sick for this to happen.  In addition, scabies spreads slowly, not rapidly.

Bottom line, I am not sure what is causing your hives but I am confident it is not scabies.  Hope this helps.   Take care.   EWH
6 Comments
Blank
79258_tn?1190634010
I don't know if this helps, but I can tell you from personal experience that anxiety can also trigger hives. I had a bout with them when I was a little kid. So if you tend to be anxious, that might be something to consider.
Blank
300980_tn?1194933000
Monkeyflower is absolutely right.  EWH
Blank
Avatar_n_tn
Thank you both for your response.  Last Thursday I found out my mom has serious clogged arteries in her heart and legs and Saturday is when I broke out in hives so I guess it is possible that anxiety brought on this last round of hives and the ace inhibitor was responsible for the first.  My dr didn't seem to think so but she also doesn't believe in anxiety medications unless it's an absolute last resort.  When I was in the hospital getting my heart checked out I met with a cardiologist who prescribed wellbutrin and xanax for me.  My normal dr, the internist, said the cardiologist had no business doing that since she is practicing medicine outside her specialty and told me not to take either.  I think the trick is finding a dr that you can establish a trusting relationship with and that you feel the most comfortable with.  I realize these boards are not meant to be in place of a dr's visit, but they absolutely help with the anxiety and stress of issues until a dr can be seen.  Thank you for your time, it is greatly appreciated.
Blank
Avatar_n_tn
I wanted to add that my rash seems to be a bit better today so I'll keep an eye on it, stop trying to diagnose myself on the internet and try not to stress to much. :)
Blank
300980_tn?1194933000
Glad to hear that things are getting better.  I hope it continues and hope that your mom does well.  EWH
Blank
Continue discussion Blank
This Forum's Experts
239123_tn?1267651214
H. Hunter Handsfield, M.D.Blank
University of Washington
Seattle, WA
300980_tn?1194933000
Edward W Hook, MDBlank
University of Alabama at Birmingham
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank